Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Feel depressed when I drink, 17 year old, addicted to sertraline. Why does it happen ?

Sir i am a 17 year old boy and am currently taking 100mg sertraline . The problem is that when i drink, which i do rarely like once in 2 weeks i feel very depressed the next day. why does this happen? is it because i am dependent on ssri. i have been on sertraline for 5 months and it has really changed my life. Thank You.
Asked On : Fri, 9 Nov 2012
Answers:  2 Views:  74
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Psychiatrist 's  Response
hello ritumh,
first of all a sobering thought , the start of clinical depression at such an early age suggests that you may be vulnerable to mood swings/disease in future also. alcohol has an effect of "depressing the brai
n" in everyone ;the effects are more pronounced in you . again all this suggests that you MUST TREAT YOUR DEPRESSION MORE AGGRESSIVELY .
Answered: Thu, 29 Nov 2012
I find this answer helpful
Emergency Medicine Specialist Dr. Sheeba Stephen's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Alcohol is known to be associated with a variety of psychiatric disorders, like depression, anxiety, psychosis, etc. It is also known to worsen or exacerbate underlying psychiatric problems, including depression. The way it does this is through its actions on the brain, causing imbalance of certain neuro-chemicals which are responsible for mood regulation.

Additionally, in your case, since you already have an underlying depression, the alcohol is probably causing a worsening of symptoms. Moreover, alcohol can also interact with and affect the action of your anti-depressant Sertraline, and this could be another reason why your depressive symptoms seem to be re-surfacing after taking alcohol.

It does not mean that you are dependent on the SSRI. So, please avoid consuming alcohol and continue to take the medication as advised by your doctor.

Wish you all the best.
Answered: Fri, 9 Nov 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor